Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 216, NWS Bismarck, ND

July 9, 2007Adams County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 9, 2007, 5:43 PM MDT for Adams County, Sioux County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2007, 5:43 PM MDT (23:43 UTC)
Expired
Jul 9, 2007, 6:15 PM MDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Adams County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 108 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 1:01 PM MDTSevere Thunderstorm WatchSPC7 hr
Jul 9, 4:15 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:20 PM MDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 9, 1:20 PM MDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
220 PM CDT MON JUL 9 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
FORECAST PROBLEM TODAY WILL BE CONVECTION THIS AFTERNOON AND
TONIGHT. CONVECTION ALREADY GETTING GOING IN EASTERN MONTANA.
STRONG SHORTWAVE OVER SOUTHEAST SASKATCHEWAN WILL CONTINUE TO PUSH
SOUTHEAST...INCREASING INSTABILITY/LIFT ACROSS THE REGION. AHEAD OF
THIS...SURFACE TO 85H SOUTHERLY FLOW WILL INCREASE OVER WESTERN
NORTH DAKOTA THIS AFTERNOON. THIS WILL BRING INCREASING MOISTURE TO
THE AREA AS WELL. LOOKS LIKE INGREDIENTS ARE COMING TOGETHER FOR A
SEVERE WEATHER OUTBREAK THIS AFTERNOON/EVENING. ALTHOUGH LOW LEVEL
MOISTURE WILL BE SOMEWHAT LIMITED...DUE TO THE STRENGTH OF THE MID
LEVEL SHORTWAVE...AND THUS...INCREASING LOW LEVEL FLOW...SHEAR WILL
BE SUFFICIENT FOR A TORNADIC THREAT LATE THIS AFTERNOON WITH
SUPERCELL THUNDERSTORMS. HOWEVER...WIND/HAIL WILL BE THE MAIN THREAT
THIS AFTERNOON AND THIS THREAT WILL CONTINUE THIS EVENING...AS
SYSTEM TRANSFORMS INTO MORE OF A LINEAR MCS. PREVIOUS GRIDS HAD A
PRETTY GOOD HANDLE ON THE SITUATION. DID SOME MINOR ADJUSTMENTS TO
EXPAND COVERAGE OF HIGHER POPS FARTHER SOUTH AND WEST.

AFTER TONIGHT...WILL SEE A STRONG NORTHWEST FLOW ON TUESDAY.
THINKING WE SHOULD STAY BELOW ADVISORY CRITERIA...BUT WINDY AND WILL
CARRY ADVISORY ON THE LAKES.

TEMPERATURES WILL BE COOLER ON TUESDAY AND WILL REMAIN AT OR BELOW
NORMAL THROUGH THE SHORT TERM PERIOD.

ONLY CHANCE OF PRECIPITATION AFTER TONIGHT SYSTEM...WILL BE SOME
LINGERING PRECIP IN THE EASTERN CWA ON TUESDAY. ALSO ADDED A SLIGHT
CHANCE OF PRECIP ON WEDNESDAY AS ANOTHER SHORTWAVE DROPS OVER THE
AREA IN NORTHWEST FLOW.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT...
A SHARP UPPER LEVEL RIDGE OVER THE ROCKIES WILL REMAIN IN PLACE
THROUGH THE LONG TERM.  SHORT WAVES MOVING DOWN THE PLAINS SIDE OF
THE RIDGE WILL ONLY BRUSH THE FORECAST INITIALLY...KEEPING THE
CHANCE OF PRECIP LOW AS THE ASSOCIATED SYSTEMS WILL BE MOVING SOUTH
LIMITING THE SUPPLY OF LOW LEVEL MOISTURE.  WILL PUT A SLIGHT CHANCE
OF TSTMS IN SUNDAY NIGHT AND MONDAY...AS THE RIDGE LOOSES SOME OF
ITS AMPLITUDE ALLOWING A SHORT WAVE TO MOVE DOWN OVER THE AREA.
TEMPERATURES WILL REMAIN WITHIN THE NORMAL RANGE THROUGH THE PERIOD.

&&

.AVIATION...TIMING OF THE SURFACE LOW AND COLD FRONT WILL BE THE
PROBLEM FOR AVIATION THIS AFTERNOON.  GOOD MOISTURE ADVECTION AND
STRONG LIFTING AHEAD OF THE SYSTEM WILL CAUSE SCATTERED
THUNDERSTORMS...SOME SEVERE.  CURRENT RADAR INDICATES THUNDERSTORMS
ALONG A LINE FROM NORTH OF MILES CITY THROUGH WOLF POINT INTO CANADA
MOVING EAST AT ABOUT 25 MPH.  THE THUNDERSTORMS WILL MOVE ACROSS
EASTERN MONTANA AND NORTH DAKOTA THIS AFTERNOON AND TONIGHT.  STRONG
WINDS WILL DEVELOP BEHIND THE LOW...WITH LOW STRATUS A POSSIBILITY
IN WRAP AROUND MOISTURE...ESPECIALLY IN NORTH CENTRAL AND EASTERN
NORTH DAKOTA TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/TSW
Hazardous weather outlook, Jul 9, 3:03 AM MDT, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
403 AM CDT MON JUL 9 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
403 AM CDT MON JUL 9 2007 /303 AM MDT MON JUL 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SEVERE THUNDERSTORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

RSL

In the hours before

Local storm report, Jul 9, 4:01 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
501 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     12 SE GOLVA             46.61N 103.80W
07/09/2007  M65 MPH          GOLDEN VALLEY      ND   TRAINED SPOTTER

            ACCOMPANIED BY VERY HEAVY RAIN AND NICKEL SIZE HAIL.

&&

CLH/TSW
Local storm report, Jul 9, 4:31 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
531 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             6 W RHAME               46.23N 103.78W
07/09/2007  E0.75 INCH       BOWMAN             ND   TRAINED SPOTTER

            HAIL UP TO PENNY SIZE.

&&

CJS/JF
Local storm report, Jul 9, 5:13 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             RHAME                   46.23N 103.65W
07/09/2007  E0.88 INCH       BOWMAN             ND   PUBLIC

            NICKEL SIZE HAIL FROM 423 PM MDT UNTIL 435 PM MDT.

&&

CJS/JF
Local storm report, Jul 9, 5:16 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             20 SW BOWMAN            45.98N 103.69W
07/09/2007  E1.00 INCH       BOWMAN             ND   PUBLIC

            QUARTER SIZE HAIL

&&

CJS/JF
Local storm report, Jul 9, 5:27 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
627 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             20 SE AMIDON            46.28N 103.02W
07/09/2007  E2.00 INCH       SLOPE              ND   PUBLIC

            HAIL SLIGHTLY LARGER THAN GOLF BALLS. HAIL BEGAN FALLING
            NEAR 410 PM MDT AND LASTED UNTIL 425 PM MDT. GROUND WAS
            WHITE WITH HAIL.

&&

CJS/JF
Local storm report, Jul 9, 5:38 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     STANLEY                 48.32N 102.39W
07/09/2007  M66 MPH          MOUNTRAIL          ND   TRAINED SPOTTER

&&

CJS/JF

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:00 PM MDTSevere Thunderstorm WarningBISDivide, Williams60 min
Jul 9, 3:06 PM MDTSevere Thunderstorm WarningBISHettinger, Slope54 min
Jul 9, 3:24 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley43 min
Jul 9, 3:43 PM MDTSevere Thunderstorm WarningBISDivide, Williams62 min
Jul 9, 3:50 PM MDTSevere Thunderstorm WarningBISBowman, Slope40 min
Jul 9, 3:59 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger, Slope46 min
Jul 9, 4:04 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams56 min
Jul 9, 4:27 PM MDTSevere Thunderstorm WarningBISBowman33 min
Jul 9, 4:46 PM MDTSevere Thunderstorm WarningBISAdams59 min
Jul 9, 5:11 PM MDTSevere Thunderstorm WarningBISMcKenzie, McLean, Mountrail49 min
Jul 9, 5:24 PM MDTSevere Thunderstorm WarningBISMountrail51 min
Jul 9, 5:24 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Stark45 min
Jul 9, 5:57 PM MDTSevere Thunderstorm WarningBISWard33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.